Kentucky, 2004

Damaging Wind in Kentucky, July 22, 2004

July 22, 2004 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 22, 9:57 AM EST, 11 hours 33 minutes earlier.

Area forecast discussion, Jul 22, 9:57 AM EST, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1057 AM EDT THU JUL 22 2004

.DISCUSSION...

REMNANTS OF MCS ARE JUST ABOUT THROUGH AREA. HOWEVER...NEW
THUNDERSTORM ACTIVITY HAS REDEVELOPED BEHIND SYSTEM. THIS IS A
LITTLE SURPRISING CONSIDERING HOW MUCH THE ATMOSPHERE HAS BEEN
WORKED OVER. MORE...STRONGER STORMS DEVELOPING IN CNTRL KY AS WELL.
WILL KEEP CURRENT ZONE POPS GOING FOR NOW. CONSIDERING CURRENT CLOUD
COVER...AND HOW MUCH RAIN WE HAVE RECEIVED...GENERALLY FROM ONE HALF
TO TWO INCHES WITH FAR SOUTHWEST BEING EXCEPTION...EXPECT TEMPS WILL
HAVE A VERY DIFFICULT TIME MAKING IT TO GUIDANCE VALUES. PREVIOUS
FCST APPEARS TO HAVE HAD A GREAT HANDLE ON TEMPS AS WELL...SO NO
UPDATE PLANNED AT THIS TIME.

&&

.PREV DISCUSSIONS...

755 AM EDT THU JUL 22 2004

MCS IS PASSING THROUGH THE CWA.  THE RADAR INDICATES A PRETTY SOLID
LINE OF THUNDERSTORMS MOVING SOUTH FROM NEAR IRVINE TO PAINTSVILLE.
NOTHING ALONG THE LINE LOOKS PARTICULARLY BAD.  THERE ARE AREAS IN
THE BASE VELOCITY JUST OVER 50 KTS JUST A FEW THOUSAND FEET ABOVE
THE GROUND.  GROUND TRUTH REPORTS STATE THAT NOT MUCH OF ANY WIND IS
OCCURRING...BUT DEFINITELY HEAVY RAIN.  SO FAR THE STRONGER WIND IS
CONTINUING TO STAY JUST ABOVE THE GROUND.  THE SOUTHWEST FLANK
CONTINUES TO DEVELOP AND MAY HAVE TO KEEP AN EYE ON THIS.  INCREASED
POPS TO CATEGORICAL IN THE NORTH AND LIKELY IN THE SOUTH AS THIS MCS
APPEARS TO BE ABLE TO HOLD TOGETHER FAIRLY WELL.

THE FRONT LOOKS AS IF IT MAY MOVE IN A LITTLE SOONER AS MODELS ARE
CONVERGING ON A SOLUTION OF FRIDAY INSTEAD OF SATURDAY MORNING.
INCREASED POPS FOR FRIDAY AS SMALL SCALE BOUNDARIES AND COLD FRONT
WILL BE IN THE AREA.

WENT ON THE COOL SIDE WITH TEMPS AS WE WILL GET TO A CLOUDY AND
RAINY START.

951 PM EDT WED JUL 21 2004

CHALLENGE FOR THE UPDATE IS THE POTENTIAL FOR THUNDERSTORMS LATE
TONIGHT AND THURSDAY. MCS IS CURRENTLY LOCATED OVER CENTRAL AND
NORTHERN INDIANA. CORFIDI VECTORS WOULD BRING THIS SYSTEM TOWARD THE
NORTHERN AND EASTERN PORTION OF THE FORECAST AREA. AT THE CURRENT
RATE OF MOVEMENT IT WOULD ARRIVE DURING THE PREDAWN HOURS.
HOWEVER...THE ETA SUGGESTS ITS FORWARD PROPAGATION WILL SLOW
SLIGHTLY DURING THE NIGHT. THEN THERE IS ALSO THE QUESTION OF HOW
WELL IT WILL HOLD TOGETHER. IT HAS BEEN FUELED BY 80 DEG F SURFACE
DEW POINTS THIS EVENING (LOCALLY WE ARE ONLY RUNNING NEAR 70). THE
LOCAL 850 MB DEW POINTS ARE FORECAST BY THE ETA TO INCREASE FROM NW
TO SE TOWARD DAWN ALONG WITH THE MOVEMENT OF THE MCS...SUGGESTING IT
WILL HOLD TOGETHER AND ARRIVE DURING THE MORNING. WITH ALL THIS
SAID...HAVE OPTED TO EXPAND THE MENTION OF 1ST PERIOD PRECIP A BIT
FURTHER SOUTH WITH A SLIGHT CHANCE AREA...AND HAVE RAISED POPS TO A
GOOD CHANCE ON THURSDAY OVER ALL BUT THE SW PORTION OF THE FORECAST
AREA.

HAVE ALSO ADJUSTED SKY CONDITION TO REFLECT THE CURRENT MOSTLY CLEAR
CONDITIONS...WITH MORE CLOUDS ARRIVING LATE TONIGHT. HAVE ALSO MADE
MINOR TEMP ADJUSTMENTS IN THE 1ST COUPLE OF PERIODS.

300 PM EDT WED JUL 21 2004

MAIN CONCERN TO EXAMINE FOR THIS FORECAST WAS THE CHANCE FOR
PRECIPITATION. BIG QUESTION TONIGHT IS THE POTENTIAL FOR AN MCS
TO IMPACT OUR AREA LATE TONIGHT. WITH THE ETA KEEPING THE NOSE OF
LOW LEVEL JET NORTH OF US AND BEST LOW LEVEL THETA-E ADVECTION
STAYING NORTH OF US UNTIL AFTER 09Z...SO FEEL PRECIPITATION WILL
MAINLY AFFECT OUR NORTHERN PORTION OF THE FORECAST AREA AFTER 09Z.

CHANCE FOR PRECIPITATION INCREASES THURSDAY AS AN UPPER
LEVEL SHORTWAVE ACROSS THE PLAINS AND NORTHERN MS VALLEY RIDES
THROUGH OUR AREA. WILL KEEP CHANCE POPS IN PLACE. WENT A COUPLE OF
DEGREES BELOW GUIDANCE VALUES FOR HIGHS THURSDAY WITH ANTICIPATED
CLOUD COVER FROM PRECIP.

BIG DIFFERENCES PROJECTED BY THE MODELS ABOUT OUR WEATHER FOR
THURSDAY NIGHT...AS GFS TAKES A WEAK SHORTWAVE FROM NW KS AND PUSHES
INTO CENTRAL KY BY 12Z FRI...WHILE THE ETA BUILDS UPPER LEVEL RIDGE
OVER THE REGION. CONSIDERING THE WATER VAPOR IMAGERY DOESNT SHOW
MUCH OF A WAVE IN THIS AREA...LEANED TOWARD THE ETA SOLUTION AND
BROUGHT DOWN POPS FOR THURSDAY NIGHT.

WITH MAIN SURFACE FRONT NOW NOT PROGGED TO PUSH SOUTH THROUGH OUR
AREA LATE FRIDAY...BROUGHT POPS UP A LITTLE...ESPECIALLY ACROSS THE
NORTH. EXPECT PCPN TO LINGER BEHIND THE FRONT FRIDAY NIGHT AND
SATURDAY WHERE 850MB BAROCLINIC ZONE DEVELOPS AND ETA BRINGS ANOTHER
WAVE FROM THE WEST THROUGH MID LEVEL ZONAL FLOW.

LONG TERM PORTION OF FORECAST COMMENCES WITH THE CWA WEDGED BETWEEN
FRONTAL SYSTEM WELL TO THE SOUTH...AND RIDGING TO THE NORTH. BY
MONDAY...LOOKS AS THOUGH FLOW WILL TAKE MORE OF A SOUTHERLY
COMPONENT AS RIDGING TO THE NORTH WILL SEE A SHIFT TO THE EAST...AND
500 MB TROUGHING IS BEGINNING TO WORK INTO THE MISSISSIPPI
VALLEY...MOISTURE REBOUNDS. UPPED POPS ON BOTH MONDAY AND TUESDAY
AFTERNOONS AND EVENINGS AS MOISTURE INCREASE...AND WEAK FRONTAL
BOUNDARY TO THE SOUTH TRIES TO BEGIN TO WORK BACK TOWARD THE NORTH.
BIT OF A SHORT MODERATION IN SFC TEMPS AND RH SAT/SUN AND TO A
LESSER DEGREE ON MONDAY...THEN A WARMING TREND FOR TUES...AND INTO
DAY 8. BOTH HIGHS AND LOWS IN EXT ENDED UP AS A COMPROMISE BETWEEN
ENSEMBLE AND OPS MEX MOS NUMBERS...WHICH SEEMED VERY REASONABLE
GIVEN MODEL 850MB TEMP OUTPUT AND EXPECTED SKY COVER.

&&

.JKL...WATCHES/WARNINGS/ADVISORIES...NONE.
&&

RAY
Hazardous weather outlook, Jul 22, 6:20 AM EST, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
720 AM EDT THU JUL 22 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
720 AM EDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THERE IS A SMALL
CHANCE THAT A FEW OF THE STORMS MAY REACH SEVERE LIMITS TODAY AND
TONIGHT. DAMAGING WIND AND LARGE HAIL ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY...AS WELL AS
SUNDAY THROUGH WEDNESDAY.

THERE IS A SMALL CHANCE THAT A FEW OF THE STORMS MAY REACH SEVERE
LIMITS ON FRIDAY. DAMAGING WIND AND LARGE HAIL ARE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH FRIDAY.

GEOGERIAN

The radar

The Charleston,WV radar (KRLX), 78 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Martin

When
July 22, 9:30 PM EST
Where
Martin County, 1 mi NE of Beauty
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.867, -82.417

Two trees were blown down near the junction of Route 40 and Highway 2031. Trees took down power lines, leaving around 1,000 people without power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417471.